Was I have a flare up?

Hi, I'm newly disagnosed and not had a flare up before. I'm not on medication at the moment as my blood counts keep dropping, I saw my consultant last Monday and he told me to stop taking my anti-inflammatories as this may be the cause of my low blood counts. He gave me voltarol gel to rub into my joints instead, so I've taken no tablets since last Monday. My left wrist got progressively worse last week so started to wear my split again, but Thursday it hurst to bend my fingers, my wrist hurt and my right shoulder is absolute agony. Friday much the same, so had 2 days off work and rested, it even hurt to lift a cup of tea. Today, my wrist and fingers are fine but my shoulder is still killing me, I am persevering with the gel, but is my severe pain from stopping taking the anti-inflammatories or was it a flare up???

Really fed up and don't want to be in any more pain

Alison

x

6 Replies

oldestnewest
  • Hi Megant,

    I'm no doctor but I would suggest you contact your doc again to keep him informed of how you are & how you are suffering. I'm really sorry you are in such pain, it really is horrid to suffer like this but once your medication is sorted you should get some relief. Keep badgering for help.

    Can do no more than to send you love& hug(gently)& pray you get some pain relief soon.

    Love Aligator xx

  • Hi Megant. I agree with Alison I would contact your GP or rheumatologist asap and just explain that you are flaring up and ask what to do about it - it may push them to get on and decide what DMARD to put you on. RA is at it's most aggressive when it is like this and it's important that you are helped to keep on top of the pain and swelling so they should be told. They might well use oral or injection of steroids to get it under control in the short term.

    I take Methotrexate which does lower the white blood cell count if you are already suffering from low immunity but I'm also on Hydroxichoraquine which doesn't affect the WBCs much I don't think. I also think Sulphasalazine is not as bad on the WBCs as some others so I'm sure there are options but you need to push your medics to make a decision. I suggest you read up as much as possible about the various options and then you can make suggestions.

    Meanwhile I think coming off the anti-inflammatories is probably giving you a short term flare. The reason I believe this is because I was on the max dose of ibuprofen for about 9 months and every now and then would forget it or have a few days off it and my hands and wrists would flare up horribly and for a period of a few months my elbows and shoulders joined in the fun - felt like fractures and was immensely painful. So there is a back lash always I find - but I seemed to settle down again after a few days - but that was once I'd started the methotrexate. Good luck and let your doctor know asap. Tilda x

  • Hi. Even though you can't have anti-inflammatories you can still take paracetamol.

    If you take the maximum amount, 4 doses a day, that might take the edge off the pain while you wait for the right treatment. Also ice packs and / or heated pads may also help.

    I am sure this is only temporary and all will be well soon. I do hope so.

  • Thank you for your replies, it's so helpful to know that I am not alone. I rang my rheumy nurse yesterday, but, thank god, I've got up this morning and my shoulder is 10 times better than yesterday. So I am going to put this down as a flare up !!!! Bloods were taken yesterday so hopefully we start to see an improvement.

    Thanks to you all again

    Take care

    Alison

    x

  • Dear Megant ( alison) I was wondering if you would benefit from them prescribing you steroids?. . they help with pain and inflammation and also have the welcome side effect of raising some of your blood counts in particular raising white blood cell count

    Alison aka summer

  • Hi Summer (Alison). Had bloods taken on Monday, rheumy nurse rang me yesterday, blood counts are down, particularly my neutrophils. They can't understand why they have gone done AGAIN now that I have stopped taking everything. The nurse is going to speak to the consultant and let me know what steps to take next !!!!! But I have made an appointment for a steriod injection, but not until 16th July (as I'm on holiday on 9th July), I have got some oral steriod tablets so am considering taking some of those, but again I don't know if they will interfere with my bloods again.

    Regards

    Alison

    x

You may also like...